Endocrine Abstracts (2019) 65 P52 | DOI: 10.1530/endoabs.65.P52

Inpatient pheo crisis in neurofibromatosis type1 (NF 1) 'Triggers and management'

Randa Eltayeb, Bernard Khoo, Efthimia Karra, Syed Bitat & Sarah Ali


Royal Free Hospital, London, UK


Pheochromocytoma crises are uncommon but have high mortality. We describe herein a case where multidisciplinary team management was crucial in safely carrying the patient through such a crisis. The patient was a 63 year old lady with a background of neurofibromatosis type 1 (NF-1), and previous renal artery stenosis bypass surgery. She was admitted via A&E with increasingly frequent episodes of sweating, headache, dyspnoea and palpitations. Her troponin was raised at admission at 72 ng/l, progressively rising to 364 ng/l . CT pulmonary angiogram revealed a 6 cm left sided adrenal mass with cystic features. In view of her background diagnosis, the possibility of pheochromocytoma was raised at an early point (confirmed later by elevated metadrenaline at 5834 pmol/l and normetadrenaline at 4198 pmol/l). She was placed on doxazosin for alpha blockade with a view to introducing beta blockade at a later point. Subsequently she developed a narrow complex tachycardia which was treated with amiodarone, and chest pain which was treated with morphine and metoclopramide. She was sent for a coronary angiogram which revealed unobstructed coronary arteries. At this point she developed a broad complex tachycardia (recurrent VT) and uncontrolled hypertension at 254/112 mmHg. This patient was moved to ITU, and given Mg sulphate infusion, phenoxybenzamine and verapamil. With the Mg sulphate, her condition stabilized, and her BP regressed to normal at 136/89. She was discharged within a few days, stably established on phenoxybenzamine and verapamil and is awaiting surgery for her tumor.

Learning points: 1. Triggers for this crisis included the intra-arterial use of contrast and the use of metoclopramide.

2. The troponin rises were likely indicative of coronary artery vasospasm due to the catecholamine surges.

3. Prompt initiation of emergency treatment including Mg sulphate is essential.

4. Early involvement of ITU is crucial to management of such patients.

Article tools

My recent searches

No recent searches.